Acute Kidney Injury and Hepatitis Associated With Energy Drink Consumption

A Case Report

Raed Al Yacoub; Debra Luczkiewicz; Christopher Kerr

Disclosures

J Med Case Reports. 2020;14(23) 

In This Article

Abstract and Introduction

Abstract

Introduction: In the USA, energy drinks are commonly consumed among adults. The side effects of these drinks are not well studied but consumers have reported multiple adverse events to the US Food and Drug Administration including acute kidney injury and acute hepatitis.

Case presentation: A 62-year-old white woman presented with progressive weakness, fatigue, confusion, and delirium secondary to acute kidney injury and acute hepatitis associated with excessive energy drink use. Clinical improvement occurred with supportive care and discontinuation of energy drinks, with resolution of acute kidney injury and progressive improvement of liver function. The defined mechanism of injury is unknown but thought due to energy drink ingredients.

Conclusion: Multiple cases of energy drink-induced acute kidney injury or acute hepatitis are reported in the literature but this case is the first to report them simultaneously. Ingredients and presumed doses to cause these events are outlined in this case report.

Introduction

The consumption of energy drinks (EDs) increased from 2003 to 2016 in all age groups, including middle-aged (45 to 59-year old) adults, whose consumption increased from 0.0% to 1.2%.[1] Many adverse event reports received by the US Food and Drug Administration from consumers through 2012 include psychiatric symptoms, arrhythmias, cardiac arrest, myocardial infarction, convulsions, and renal and liver impairment.[2] The mechanisms of injury are not well studied. The ingredients of EDs vary but most of them contain caffeine, L-carnitine, taurine, B vitamins, glucuronolactone, antioxidants, trace minerals, guarana, sucrose, Ginkgo biloba, and/or ginseng, some of which act as stimulants.[3]

Previous case reports revealed acute kidney injury (AKI) induced by excessive ED consumption thought to be due to taurine,[4,5] while others reported acute hepatitis (AH) attributed to niacin.[6–8] The doses that caused the injuries varied and are probably due to interactions with other ingredients.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....